Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 237, NWS Birmingham, AL

July 6, 2002Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 6, 2002, 6:14 PM CDT for Barbour County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2002, 6:14 PM CDT (23:14 UTC)
Expired
Jul 6, 2002, 6:45 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 062314
SVRBHM
ALC005-062345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT SAT JUL 6 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARBOUR COUNTY IN SOUTHEAST ALABAMA

* UNTIL 645 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER LOUISVILLE...MOVING SLOWLY WEST.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BLUE 
SPRINGS...LOUISVILLE...BAXTERS...AND CLIO.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3165 8544 3187 8542 3190 8563 3164 8573

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:41 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 6, 2:41 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
241 PM CDT SAT JUL 06 2002

A WEAK FRONT WILL BRING SOME MINOR, AND BRIEF, DRYING TO NORTH AL
TONIGHT, THEN MOISTURE BEGINS TO RETURN SUNDAY.  THE BEST CHANCE
FOR THUNDERSTORMS THROUGH SUNDAY EVENING WILL BE SOUTH, AND AFTER
THAT WE CAN EXPECT SCATTERED THUNDERSTORMS JUST ABOUT ANYWHERE.
BECAUSE OF THE HEAT TODAY, ANY THUNDERSTORMS THAT DEVELOP COULD
PRODUCE STRONG MICROBURSTS. THE GREATEST MICROBURST POTENTIAL IS
NORTH AND CENTRAL, BUT THE GREATEST CHANCE FOR THUNDERSTORMS THIS
EVENING SHOULD BE SOUTH OF I-20.  POPS TONIGHT WILL BE ADJUSTED AT
THE LAST DEPENDING ON WHERE DEVELOPMENT OCCURS.

TEMPERATURES TOMORROW SHOULD BE JUST A LITTLE LOWER THAN TODAYS
HIGHS, AND I EXPECT THEM TO RETURN TO NEAR NORMAL MONDAY.  NGM AND
AVN MOS TEMPERATURES ARE CLOSE AND LOOK GOOD.  ONLY MINOR TWEAKING
NEEDED.

HSV 070/093 071/092 071 1--2
BHM 072/093 071/091 072 2223
MGM 073/093 072/091 072 3334

.BHM...NONE.

In the hours before

Special weather statement, Jul 6, 1:14 PM CDT, 5 hours before
ALZ001>050-062130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT SAT JUL 06 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE HOTTEST AFTERNOON OF THE EARLY SUMMER IS UNDERWAY ACROSS THE
ENTIRE AREA.  HEAT INDICES OF 100 TO 105 ARE ALREADY OCCURRING...AND
WILL CONTINUE THROUGH THE HEAT OF THE AFTERNOON.

WITH PLENTY OF MOISTURE...PRECIPITABLE WATER AMOUNTS FROM 1.6 TO 1.75
INCHES...AND GOOD HEATING...CUMULUS FIELD IS FORMING EARLIER AND MORE
VIGOROUS TODAY.  ISOLATED TO SCATTERED CONVECTION IS ONCE AGAIN
EXPECTED TO DEVELOP AS THE AFTERNOON PROGRESSES.  WE BROUGHT ISOLATED
CONVECTION BACK TO THE TENNESSEE VALLEY FORECAST...AS DRIER AIR IS A
TOUCH SLOWER TO MOVE IN THAN EXPECTED EARLIER.  SEVERAL FACTORS AT
PLAY WITH REGARDS TO THE FORECAST.  FIRST...RUC/ETA PORTRAY
INSTABILITY AXIS ON A TCL-BHM-GAD AXIS.  SECOND AREA WILL MOVE IN
FROM WESTERN GA INTO SOUTHEASTERN COUNTIES OF THE FORECAST AREA...THE
REMNANTS OF LAST NIGHTS MCS.  DEEPER MOISTURE ACROSS THE SOUTHERN
COUNTIES RESULTS IN A LOWER MICROBURST POTENTIAL.  ANY STORMS THAT
DEVELOP IN THE VICINITY AND NORTH OF THE INSTABILITY ACCESS WILL NEED
TO BE MONITORED FOR POSSIBLE MICROBURST ACTIVITY.

OTHER THAN THE THREAT FOR ISOLATED WET MICROBURST EVENTS...NO
HAZARDOUS WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...4
MONTGOMERY...3

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:51 PM CDTSevere Thunderstorm WarningBMXBarbour24 min
Jul 6, 6:24 PM CDTSevere Thunderstorm WarningBMXPike36 min
Jul 6, 6:53 PM CDTSevere Thunderstorm WarningBMXBarbour52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.